Alert archive / Wyoming / Snow Squall Warnings in 2019
Snow Squall Warning 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this snow squall warning at Jan 7, 2019, 2:18 PM MST for Albany County, Carbon County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2019, 2:18 PM MST (21:18 UTC)
- Expired
- Jan 7, 2019, 2:45 PM MST
- In force
- 27 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2730 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Jan 7, 10:58 AM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 7, 10:58 AM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1058 AM MST Mon Jan 7 2019
.SHORT TERM...(Today and Tuesday)
Issued at 333 AM MST Mon Jan 7 2019
Travel and driving difficulty impacts are the main highlight as
multiple hazards of high winds and mountain winter conditions
occur today through early Tuesday morning. High blow off and blow
over risk to light, high profile vehicles will exist along I-25
and I-80 this afternoon. High Wind Warnings are in effect for much
of southeast Wyoming and southern Nebraska Panhandle for
sustained wind of 35 to 45 with gusts as high as 70 to 80 mph at
times this afternoon. In addition to winds, new snow accumulations
of 10-14" in the Sierra Madres and 4-8" in the Snowys is likely
today into Tuesday morning. Winter Storm Warnings and advisories
are in place for these respective mountain zones.
High Wind Hazard and Impacts Discussion:
Overall, winds have been slow to increase so far this morning as
surface analysis depicts slight pressure rises across the High
Plains over the past few hours. Surface pressure falls across the
Plains are anticipated through 8am onward into the afternoon that
will coincide with tightening H85/H7 height gradients as a strong
H5 and H3 jet streak moves directly over Wyoming. Combination of
subsidence, >6.5C lapse rates, and tightening pressure gradient
will allow for sustained winds of 35 to 45 with gusts upwards of
60 to 70 mph. Strongest wind signal occurs this afternoon into
early evening. Gusts to 80 mph in the high terrain and wind prone
areas can not be fully ruled out. The pressure gradient will
decrease late tonight into early Tuesday morning as pressure rises
occur in the High Plains.
The windy conditions will create challenging travel conditions
with very high blow over and blow off risk to vehicles along I-25
and I-80. High caution is advised if traveling today and any
light, high profile vehicle should refrain from traveling, if
possible.
Winter Weather Hazard and Impacts:
Widespread 6-12" with isolated amounts of 18 to 24" of snow have
already occurred in the Sierra Madre Mountains over the past 24
hours with an additional 10 to 14" possible through Tuesday
morning. Upslope flow from the west will continue to aid localized
higher terrain snow showers both here and in the Snowy Mountain
Range. Another 4 to 8" will be possible in the Snowy Range above
9,000ft.
Snow and blowing snow will create dangerous conditions for any
outdoor activities in these areas and high caution is advised if
traveling above 9,000ft. Near zero visibility is likely due to the
blowing snow.
.LONG TERM...(Wednesday through Sunday)
Issued at 333 AM MST Mon Jan 7 2019
Long range ensemble guidance indicates more tranquil, above
normal temperatures, and mostly dry conditions through the rest of
the week into the weekend. No large scale hazards appear to be on
the horizon at this time.
Shortwave ridging is forecast to occur by late Tuesday into
Wednesday with 5-10F degrees above normal as H7 temperatures flip
positive after being -4C to -1C Tuesday. Positive H7 values
remain in place through Thursday before a quick moving shortwave
trough shifts through Wyoming and brings cooler temperatures back
by Friday. While some light precipitation amounts could be
possible with this trough passage, overall moisture amounts appear
low at this time. EC/GFS indicate the development of a omega
block pattern taking form next weekend over the Rockies. This
pattern favors warmer and drier than normal conditions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1056 AM MST Mon Jan 7 2019
VFR prevails through the TAF period with SCT/BKN coverage of mid &
high level cloud cover. Strong winds will occur this afternoon for
most terminals, especially across southeast Wyoming where gusts in
excess of 50 kts are possible. Severe mountain wave turbulence can
be expected. Mountains obscured due to snow.
&&
.FIRE WEATHER...
Issued at 333 AM MST Mon Jan 7 2019
Relative humidity values will fall into the 30 percentiles this
afternoon while winds increase upwards of 35 to 50 mph at times.
Gusts could reach as high as 70 mph in the lower humidity areas in
the High Plains this afternoon. If a fire was to develop in the
grasslands, quick growth could occur given the limited to no snow
cover in the Nebraska Panhandle. Winds will decrease late this
evening as humidity recovers above 50% all areas. Chance for
wetting precipitation will be minimal through the next week for
the High Plains. Mountain snows will continue in the Sierra Madre
and Snowys through Tuesday morning.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ101-
103>111-113-115>119.
Winter Weather Advisory until 11 PM MST this evening for WYZ114.
Winter Storm Warning until 11 PM MST this evening for WYZ112.
NE...High Wind Warning until 11 PM MST this evening for NEZ019>021-
054-055.
&&
SHORT TERM...JSA
LONG TERM...JSA
AVIATION...CLH
FIRE WEATHER...JSAHazardous weather outlook, Jan 7, 5:44 AM MST, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 544 AM MST Mon Jan 7 2019 WYZ112-114-081245- Sierra Madre Range-Snowy Range- 544 AM MST Mon Jan 7 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Localized moderate to heavy snowfall today through early Tuesday that will cause difficult travel conditions above 9,000ft. New snow totals for the Sierra Madre range will be 10 to 14 inches while the Snowys will receive an additional 4 to 8 inches. Outdoor recreation caution is advised if in or traveling to these areas over the next 24 hours. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Light snow will end Tuesday morning with quite weather ahead through the rest of the week. .Spotter information statement... Snowfall observers are asked to measure and submit their snowfall totals. NEZ019>021-054-055-WYZ101-103>105-107>109-111-113-115-118-119- 081245- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Goshen County-Central Carbon County-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley- Central Laramie County-East Laramie County- 544 AM MST Mon Jan 7 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong winds will increase through the mid morning and especially this afternoon. Sustained winds of 35 to 45 mph with gusts of 60 to 70 mph will be possible during this time frame. Challenging driving conditions will occur along I-25 and I-80. Blow over and blow off risk will be high. Winds will slowly reduce through late evening. High Wind Warnings are in effect now through 11pm this evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY No hazardous weather is expected at this time. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-095-096-WYZ102-081245- Dawes-Box Butte-North Sioux-South Sioux-Niobrara County- 544 AM MST Mon Jan 7 2019 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Winds will be on the increase Sunday night but will remain below High Wind thresholds. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY No hazardous weather is expected at this time. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-117-081245- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 544 AM MST Mon Jan 7 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A Winter Storm Warning remains in effect for the Sierra Madre Mountains now through 11pm tonight. An additional 10 to 14 inches of snow is likely today in the higher terrain. A winter weather advisory is in effect for the Snowy Mountain range as 4 to 8 inches of new snow could occur today. Blowing snow will also occur and reduce visibilities at times. Winds will gusts upwards of 60 to 80 mph at times this afternoon before decreasing late tonight. All snow will end by early Tuesday morning. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY No hazardous weather is expected at this time. .Spotter information statement... Snowfall observers are asked to submit their snowfall totals.
In the hours before
Local storm report, Jan 7, 1:18 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
118 PM MST MON JAN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
01/07/2019 M65 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED WIND 45 MPH. SITE IS COLEMAN.
0110 AM NON-TSTM WND GST 6 NW ARLINGTON 41.64N 106.29W
01/07/2019 M70 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED WIND 49 MPH. SITE IS WAGONHOUND BY ARLINGTON.
&&
RUBINLocal storm report, Jan 7, 1:27 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
127 PM MST MON JAN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
01/07/2019 M65.00 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED WIND 45 MPH. SITE IS COLEMAN.
0110 PM NON-TSTM WND GST 6 NW ARLINGTON 41.64N 106.29W
01/07/2019 M70.00 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED WIND 49 MPH. SITE IS WAGONHOUND BY ARLINGTON.
&&
RUBINLocal storm report, Jan 7, 1:30 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MST MON JAN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM NON-TSTM WND GST RAWLINS 41.78N 107.23W
01/07/2019 M67 MPH CARBON WY ASOS
SUSTAINED WIND 48 MPH.
&&
RUBINLocal storm report, Jan 7, 1:34 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
134 PM MST MON JAN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM NON-TSTM WND GST 12 ENE NORTH FORK CAMPG 41.44N 105.96W
01/07/2019 M64 MPH ALBANY WY DEPT OF HIGHWAYS
SUSTAINED WIND 45 MPH. SITE IS QUEALY DOME BY LARAMIE.
&&
RUBINLocal storm report, Jan 7, 1:46 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
146 PM MST MON JAN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM NON-TSTM WND GST 15 E SINCLAIR 41.74N 106.84W
01/07/2019 M60 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED WIND 41 MPH. SITE IS WALCOTT JUNCTION.
&&
RUBINLocal storm report, Jan 7, 1:48 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MST MON JAN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
01/07/2019 M59 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED WIND 46 MPH. SITE IS BORDEAUX.
&&
RUBINThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 2:44 PM MST | Snow Squall Warning | CYS | Albany, Carbon, Laramie, Platte | 31 min |
Nearby
Snow Squall Warnings in Wyoming, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.